High dose of sildenafil tied to long-term retinal damage in
A patient who took a high dose of the erectile dysfunction drug sildenafil citrate developed long-term, and possibly irreversible, retinal damage with bilateral multicolored photopsia (perceived flashes of light) and erythropsia (red-tinted vision), according to a case report published in the recent issue of Retinal Cases & Brief Reports.

Sildenafil is an oral phosphodiesterase-5 (PDE-5) inhibitor commonly used in tablet form (and best known by the brand name Viagra) to treat erectile dysfunction within the dose range of 25 mg to 100 mg taken an hour before sexual activity. Sildenafil is also used to treat pulmonary hypertension at a dosage range of 0.25 mg/kg to 2 mg/kg every 4 to 8 hours.

A 31-year-old man with no medical history, presented complaining of red-tinted vision and other visual symptoms shortly after consuming sildenafil.

The patient said he had purchased a liquid formulation of sildenafil over the internet and had not used the 50 mg/mL measuring pipette provided for dosing but rather drank the solution directly from the bottle, apparently consuming much more than 50 mg.

Further investigation showed that the vision problems were associated with both structural and functional retinal damage. Using advanced imaging technology, the authors detected damage to the cones of the retina, which they likened to those seen in animal models of hereditary diseases, including retinitis pigmentosa or cone-rod dystrophy.

Read more here: https://pxmd.co/wxYFc
Like
Comment
Share